Quantcast

Living With Facial Pain

Gabapentin for TN1 pain *still a newbie looking for answers..PLEASE HELP*


#1

I am a “Classic” Trigeminal Neuralgia sufferer. I have it in my 3rd Trigeminal nerve and I have recently been taken off carbatrol. I had severe side effects to the carbatrol that ended up with sores in my mouth. I was put on Gabapentin 300 mg capsules that I have to build myself up on … I can take up to 2 caps 3 times a day… and I’m on Baclofen… my question is …does anyone receive relief with Gabapentin for tn1 symptoms? I’ve been on it for about 4 days along with my baclofen and I have shocks all day and sometimes actual attacks. Did Gabapentin work for you? How long did it take? Any info helps.


#2

I believe Carbatrol is just carbamazepine Extended-Release. So if gabapentin is not helping why not ask your doctor for Trileptal (oxcarbazepine)? it is almost the same as carbamazepine but it has a slightly different molecular structure than carbamazepine so it may not cause the same side effects that you experienced with carbatrol.


#3

Thank you for the reply! I appreciate it. I am not sure if the gabapentin is helping or going to help it’s just too early to tell I haven’t let it build up in my system yet. I was just hoping maybe someone that takes it could provide a little input on if it worked for their TN1 symptoms.


#4

I have never had relief from gabapentin alone. I have used that and also baclofen. Try taking gabapentin with either tegretol or trileptal. That’s the combo that works for me. I hope you find your answer.


#5

I use a combination of gabapentin and Trileptal. I would definitely try Trileptal first. I had to add gabapentin recently as my symptoms worsened. Trileptal was working very well before. If you have slightly elevated blood pressure you might also take some blood pressure medicine. Originally, I could control the symptoms just with that.


#6

I am currently on a combo of gabapentin 300 mg 3x a day and Keppra 2x a day. Gabapentin alone only worked initially when my TN1 (also in 3rd branch) was fairly manageable (shocks only). Now that it has gotten worse, I definitely need both drugs to keep on top of things. Initially the Keppra and Gabapentin combo was working really well for me (almost no shocks for 2 whole weeks) but I’m having a bit of a setback the last few days which is really frustrating. Can barely eat today. :frowning:


#7

Prior to my mvd surgery I was switched on to gabapentin and it made my tn worse. I found lyrica to work best for my TN and glossopharyngeal pain.


#8

Gabapentin is the only medication I’ve tried so far. I have to say, for me, it worked great! I had no side effects once I got used to it (the first week or so is the time frame I found I needed to build it up sufficiently and also overcome the initial side effects). I had complete control over the TN pain at that time; no zaps, no attacks… just an occasional “pre attack sensation” that quickly subsided.

Honestly, if my job would let me take it, I’d just take it forever and call it a win… sadly I can’t. but it really worked wonders for me.


#9

I as well have found Lyrica to be more effective than Gab. I’ve tried Baclifen as well and have always had to use a combination of drugs to keep the pain tolerable. Good luck to you!


#10

As you are learning everyone is fifferent. I used Tegriral 200 ER twice daily with 75 mg of Lyrica twice dailt. If I am have pain like from chewing or talking, I can take a baclopgen. Baclopgen routinely can make many people off balance. It is really just a myscle relaxer.

I recently tried Cytotec generic which yas helped MS patients with TN. I could not tokerate the diarrhea but it is suppose to stop in 5 days if you have this problem. It did give me two pain free days. I slso liked An infusion of magnesium with a migraine med for three hours at the hospital. Lasted quite awhile. Keep trying snd if you are still in pain iver 5 then think sbout a rhizotomy.


#11

I have TN2 and began gabapentin 2 weeks ago. Built up to 900 mg/d and while I thought it might be helping a little, it certainly has not gotten rid of the pain. They said to increase to 1800. I increased to 1200 and am going to see how it goes. I do not like the side effect of being cloudy/foggy/tired. And the pain seems a bit reduced, but depending what I do, it also can be devastatingly excruciating too… I am supposed to see a neurosurgeon for a consult; my neurologist is sending me on my way. So I am hopeful he may have alternative suggestion. I don’t think I can be this tired/foggy on a regular basis. Maybe in exchange for the pain being gone, but not just for a somewhat reduction… I am almost ready to titrate down and off entirely honestly. I just don’t like it. I have read that it can take weeks for gabapentin to work, though some folks seem to have instant relief. But not me. Then again, I have TN2, not TN1. Best of luck to you!

Pam


#12

I would say if you’re not getting marked relief within 2 weeks then gabapentin isn’t working for you. This is anecdotal in nature, but, it seems that if gabapentin isn’t working by 900mg it’s not going to work.

Keep in mind, gabapentin is actually an anti-seizure med and doses of 1■■■■mg are for seizure, not pain management. It appears that 900mg is the optimal dose for fibromyalgia, which is a different kind of nerve pain but nerve pain nonetheless. There’s no real evidence that higher doses work better for pain.

Actually, gabapentin has a somewhat unique feature in that you can over shoot your personal best dose and the higher dose will actually work less well. So, go low and go slow, give it about two weeks to see if works and make decisions from there. Just be aware that more medication doesn’t mean more relief.


#13

In terms of having TN2 – you’ll want to talk to your doc about trileptal. My understanding is that trileptal almost always works on TN2.


#14

I was told the side effects of tripleptal were even worse than Gabapentin. I hate the Gabapentin but am diligently taking it, and going to increase to 1500 Friday night (I am afraid to go that high right now as I work full-time. I bumped from 900 to 1200, cause neuro said “go up to 1800” and there was no way I was doubling that day. I prefer to titrate up (and will taper off when I go off it too). I agree that more medication does not necessarily mean more relief. In fact, I thought of having read that you could miss your sweet spot for medication by jumping too high too fast. Friday will be 5 days on 1200. I started the meds on March 1, and have been on 900 mg a day since 3/5. So 2 weeks on 900, and 1 on 1200. Would you stick with 1200 a tad longer before going to 1500? I am not asking you in any professional capacity; just as a person who deals with this and has heard a lot from a lot of folks on here. I am hopeful my new doctor (neurosurgeon) will be helpful April 5. My son has been battling a completely different medical issue for a year–with doctors blundering around, and yesterday we went to a guy my primary care had referred us to, and he was AMAZING. Gave us all hope back. So maybe I’ll get lucky like that too. I know it is possible. Fingers crossed. Thanks.

Pam


#15

I would say give any change in med two weeks, be it going up or down. This is probably a little slow based on current thoughts and practices but that seems to be the timeline I find most helpful. It allows me to really judge what the medication is doing. I also deal with migraines so I often have that going on as well, two weeks makes sure I’m not confusing migraine with medication since many of our meds can cause headache.

And as I always say, go low and go slow! Almost nothing in this life is instant.

As an aside, I did great on trileptal and only changed in an effort to get better relief than it was ultimately able to give me. I had no side effects of note from it.

---- AlexsMom ■■■■ wrote: